Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Elavil and Weight Gain

In clinical studies, weight gain was reported as a possible side effect of Elavil. However, because it is not known how often weight gain occurs in people taking this drug, it's hard to say if the change in weight is caused by Elavil, other factors, or a combination of both. Be sure to talk with your healthcare provider if you notice any weight gain while taking this medication.

An Overview of Elavil and Weight Gain

There are a number of possible side effects with Elavil® (amitriptyline hydrochloride). Weight gain does appear to be one of them. This data comes from clinical trials that extensively studied Elavil and documented its side effects.
 

Side Effects and Clinical Trials

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented.
 
As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
 
In these studies, both weight gain and weight loss were reported as Elavil side effects. However, the data on how often weight gain occurred was not reported. Therefore, it is difficult to say whether weight gain is caused by Elavil, other factors, or a combination of both.
 

Suggestions for Dealing With Weight Gain on Elavil

If you are taking Elavil and weight gain becomes a problem, talk with your healthcare provider. He or she will do a physical exam and ask a number of questions to see what medical condition could be causing an unexplained weight gain.
 
If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or may suggest switching to another depression medication.
 
(Click BMI Calculator to see if your weight is within a healthy range.) 
Healthy Pet, Healthy You
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.